The swelling and tenderness of one or more joints is called Arthritis. It is one of the most common disorders that affect joints. Arthritis can cause pain in joints as well as inflammation, due to which the patient feels difficulty in moving. It involves degeneration and breakdown of joints of affected patients. Arthritis usually affects people of older age; it can develop in men, women of any age. There are different types of Arthritis and every type has its own different symptoms. These are the most common areas of the body where Arthritis can occur:
- Lower back
Types of Arthritis:
Also known as “Wear or Tear Arthritis” and it occurs when joint cartilage breaks down due to repeated stress. It’s the most common type of Arthritis.
- Juvenile Arthritis(JA)
This disorder occurs when tissues around the joints are attacked by the immune system itself. It affects children of 16 or younger.
This disease occurs due to the accumulation of uric acid crystals in the joints.
- Ankylosing Spondylitis
It is usually Arthritis of the lower back i.e. the spine.
- Rheumatoid Arthritis
In this type of Arthritis the immune system attacks the synovial membrane of joints.
- Psoriatic Arthritis
It is a type of joint inflammation which develops in people with psoriasis(autoimmune disorder that causes skin irritation).
Symptoms of Arthritis:
Some common symptoms of arthritis are as follows:
- Pain in joints
- Stiffness of joints
- Decreased range of motion
- Numbness and tingling
- Chronic fatigue
NSAIDS are nonsteroidal anti-inflammatory drugs and Ibuprofen belongs to NSAIDS. It is used to treat Arthritis. Ibuprofen works by reducing the release of those hormones which cause pain and inflammation in the body. Due to its property of reducing pain and inflammation, Ibuprofen is used in treatment of many conditions like menstrual cramps, headache, minor injury, toothache and Arthritis. As Ibuprofen comes under the class of NSAIDS that’s why it can be used in adults and children who are at least 6 months old.
As every medicine contains one or more active Ingredients while others are excipients. The active ingredient in Ibuprofen is:
The other excipients are:
- Maize Starch
- Sodium Starch Glycolate
- Colloidal Anhydrous Silica
- Magnesium Stearate
- Carnauba Wax
- Titanium Dioxide
Ibuprofen is used in treatment of different conditions like:
- Dental Pain
- Menstrual Cramps
- Muscle Aches
- Back Aches
- To reduce fever
- To relief minor Aches
- Pain due to common cold
Naproxen: Proficient NSAIDS to treat Arthritis
Naproxen belongs to NSAIDS and it acts by reducing those hormones which cause pain and inflammation. Naproxen is used to treat many chronic and acute pains. It is used in the treatment of different types of Arthritis.
Naproxen, Brand Names:
Aleve, Naprelan, Flanagan Pain Reliever, Midol Extended Relief, EC-Naprosyn etc.
Ibuprofen comes under different Dosage forms i.e. tablets and syrups and these are widely available. It can also be given Intravenously by doctors to reduce the pain after surgery. Ibuprofen Dosage depends on the condition for which the patient is taking this medicine and it also depends on the age of the patient. To minimise risks and side effects, correct Dosage should be taken. The best way to take Ibuprofen is to take it with food or drink of milk as it reduces the risk and upset stomach.
- Maximum Ibuprofen Dosage in one day is 3200 mg.
- For mild to moderate pain:
400 mg every 4-6 hours
Ibuprofen Dosage in Children:
Dosage for children is lower than that of adult dosage. According to research, the Dosage is adjusted according to the weight and age of the child. Before giving Ibuprofen to the children , people should consider these points, if the child is:
- Taking any other medicines
- Receiving treatment for any serious disease
- Under 2 years of age or weight less than 24 pounds
Interactions of different drugs can affect the efficacy of medicine and may also increase the risk of many serious side effects. To manage these interactions of drugs the patient should tell about all his previous medical history and all those drugs(Prescription/Non Prescription or herbal drugs) he/she is taking. There are many interactions of drugs and with food too, this article does not contain all interactions but some of them are given below. The patients should be well aware about this point that they don’t start, stop or change the Dosage of any medicine without telling his consultant.
Some drugs which can interact with Ibuprofen are:
Angiotensin II receptor blockers
- Losartan, Valsartan
- Captopril, Lisinopril
Ibuprofen may increase the risk of bleeding if it is taken along with anti platelet or blood thinning medicines i.e. it can enhance the effect of anti platelet drugs e.g. Clopidogrel or blood thinners e.g. Warfarin.
Before taking any other medicine along with Ibuprofen the patient should check the label of that medicine carefully because some medicines already contain pain relievers or fever reducers. So if these medicines are taken with Ibuprofen they may increase the side effects. To avoid this issue, patients should tell the doctor about previous medicines he/she is taking.
Black box warnings;
- Cardiovascular Risk
NSAIDS may increase the risk of many cardiovascular disorders like MI(Myocardial Infarction), Stroke etc. which can be fatal. The risk may be increased due to duration of use and for those patients with existing Cardiovascular Disorders.
- Gastrointestinal Risk
NSAIDS may increase the risk of GI problems like bleeding, ulceration etc. which can be fatal. Elderly patients are more at risk in this case.
In case of pregnancy, people should not use it at 20 weeks of pregnancy or later as it can lead to low levels of amniotic fluid.
Ibuprofen can pass through the breast milk but is unlikely to harm that nursing baby. Patient should consult the doctor before it’s use.
Ibuprofen Side Effects:
Common Ibuprofen Side Effects are as follows:
- Skin rashes
- Stomach Upset
- Kidney problems
- Ringing in the ear(tinnitus)
If you experience any serious side effect you should immediately consult your concerned doctor:
- Heart Attack
- Stomach Bleeding
- Allergic Reactions
Ibuprofen Pros and Cons:
- It is less expensive.
- It is available as capsules, chewable tablets, syrups etc.
- It is available as over-the-counter medicine.
- It works well for pain, fever, inflammation.
- It can cause Stomach Bleeding and Ulcer.
- It is not safe for pregnant women in their 3rd trimester.
- It does not last as long as other NSAIDS do.
- It is not safe for patient who have existing Cardiovascular Disorders.